Alabama, 2005

Hail in Alabama, July 4, 2005

July 4, 2005 · NWS HUN · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 4, 9:30 AM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 4, 9:30 AM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1030 AM CDT MON JUL 4 2005

.UPDATE...
WEAK SHORTWAVE NOTED ON WATER VAPOR IMAGERY AND 12Z ANALYSIS
CURRENTLY MOVING OVER CENTRAL MS...HELPING TO KICK OFF SOME
CONVECTION THIS MORNING. LARGE MCC THAT AFFECTED THE SOUTHERN PLAINS
OVERNIGHT CURRENTLY MOVING INTO THE ARKLATEX REGION. CLOSER TO
HOME...SKIES ARE MOSTLY CLEAR WITH TEMPS IN THE LOW 80S ACROSS MUCH
OF THE AREA AND DEWPOINTS AROUND 70. EXPECT VORT MAX TO CONTINUE TO
LIFT NE TOWARD THE TENNESSEE VALLEY...HELPING TO TRIGGER
THUNDERSTORM ACTIVITY THIS AFTERNOON. EXPECT THIS FEATURE TO BEGIN
TO SHEAR OUT AS IT CONTINUES TO LIFTS NE...SO ANTICIPATE ACTIVITY
WILL BE SCATTERED ACROSS THE AREA. THEREFORE...WILL ONLY RAISE POPS
SLIGHTLY ACROSS NW AL INTO THE CHANCE RANGE. OTHERWISE...CIRRUS FROM
PREVIOUSLY MENTIONED MCC WILL CONTINUE TO SPREAD TOWARD THE
AREA...BUT DO NOT ANTICIPATE IT WILL HAVE MUCH AFFECT ON
TEMPS...WITH MOST AREAS CLIMBING TO AROUND 90. MAY MAKE A COUPLE OF
SLIGHT TWEAKS TO TEMPS...WITH ONLY SIGNIFICANT CHANGE TO ZONES THE
ADJUSTMENT OF POPS ACROSS NW.

24
&&

.PREV DISCUSSION...
THE FOURTH OF JULY BRINGS TO MIND IMAGES OF SUMMER...BUT THERE IS A
LOT MORE THAN A TYPICAL SUMMERTIME WEATHER PATTERN TO CONSIDER FOR
THE FIRST FULL WEEK OF JULY.

SHORT TERM (THROUGH WEDNESDAY)...
FOR TONIGHT...CANT RULE OUT THE RANDOM SHOWERS THAT HAVE PLAGUED
US THE LAST SEVERAL NIGHTS. ANOTHER MCC/MCS SHOULD DEVELOP TONIGHT
TO OUR WEST...AND PROPAGATION VECTORS WILL SEND THE RESULTANT
BOUNDARY OUR WAY. WITH THIS ENHANCEMENT...AND OUR AREA STILL IN AN
UPPER-TROUGH REGION...WILL RAISE POPS TO 50 FOR TOMORROW AREAWIDE.

FOR NOW...AM DISCOUNTING THE GIANT BUBBLE OF RAIN THE GFS DEPICTS
FOR TUESDAY NIGHT...BUT STILL THINK SHRA/TSRA ACTIVITY IS POSSIBLE
THROUGHOUT THE NIGHT SINCE WE WILL BE JUST EAST OF THE MEAN TROF
AXIS. AS FAR AS YET ANOTHER MCS...IF ONE DOES DEVELOP IT LOOKS LIKE
IT WOULD BE FAIRLY SMALL-SCALE. THETA-E AND H8 WINDS DO NOT FAVOR
DEVELOPMENT NEARLY AS MUCH AS THE CURRENT SITUATION OR TONIGHT.

WEDNESDAY BECOMES A BIT OF A BAFFLER. THE NAM MAGICALLY TRANSPORTS
THE SFC FRONT FROM NEAR MEMPHIS TO CENTRAL ALABAMA IN NINE HOURS...
DURING THE DAY. THE GFS...NORMALLY THE MODEL THAT OVERDOES FRONTAL
PUSHES...KEEPS IT OUT ALL DAY WEDNESDAY. NEVER THOUGHT ID SAY THIS
IN THE SUMMER...BUT I FAVOR THE GFS FOR FRONTAL POSITION. SO
WEDNESDAY SHOULD BE ANOTHER DAY OF ENHANCED RAIN CHANCES.

EXTENDED (WEDNESDAY NIGHT THROUGH SUNDAY)...
IT IS POSSIBLE (NOTE POSSIBLE) THAT THE TROF AXIS COULD SWING FAR
ENOUGH EAST TO ALLOW THE FRONT TO SETTLE OVER OR EVEN JUST SOUTH OF
OUR AREA BY THURSDAY MORNING. BUT BY THIS POINT ALL EYES WILL BE
TURNED TOWARD THE GULF AND T.D. 3 (OR BY THAT POINT...PROBABLY T.S.
CINDY). THE GFS HAS NO CLUE THERES EVEN A TROPICAL SYSTEM...SO
WONT LOOK MUCH THERE FOR FORECAST GUIDANCE.

OVERALL...MOST OF THE EXTENDED SHOULD FEATURE JUST AFTERNOON AND
EVENING CONVECTION...BUT THE TROPICS COULD THROW A WRENCH INTO THAT
DEPENDING ON THE TRACK OF CINDY. PAYING DEFERENCE TO BOTH THE
CURRENT TPC/NHC TRACK...AND THE 03/18Z DGEX DEPICTION...WILL RAISE
POPS INTO THE CHANCE CATEGORY FOR FRIDAY THROUGH SATURDAY. OTHERWISE
THE EXTENDED WILL REMAIN UNCHANGED.

JE/23
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 4, 12:00 PM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT MON JUL 4 2005

ALZ001>010-016-TNZ076-096-097-051000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
100 PM CDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WEAK UPPER LEVEL DISTURBANCE MOVING ACROSS THE TENNESSEE VALLEY
WILL CONTINUE TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON.

LOCALLY HEAVY RAINFALL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

THUNDERSTORM CHANCES INCREASE TUESDAY INTO WEDNESDAY AS A FRONTAL
BOUNDARY SLOWLY MOVES SOUTHEAST INTO THE TENNESSEE VALLEY.  RAINFALL
WILL BE A BIT MORE WIDESPREAD...WITH LOCALLY HEAVY AMOUNTS OF 1 TO 2
INCHES.  GUSTY WINDS AND FREQUENT LIGHTNING WILL ALSO ACCOMPANY THE
STRONGEST STORMS.

FOR THE BALANCE OF THE WEEK INTO THE WEEKEND...A TYPICAL SUMMERTIME
WEATHER PATTERN SHOULD PROVIDE DAILY ISOLATED TO SCATTERED AFTERNOON
AND EARLY EVENING THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

24

In the hours before

Special weather statement, Jul 4, 11:34 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1234 PM CDT MON JUL 4 2005

ALZ004-007-041815-
LAWRENCE-MORGAN-
1234 PM CDT MON JUL 4 2005

...SIGNIFICANT WEATHER ALERT FOR LAWRENCE AND MORGAN COUNTIES...

AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES NORTH OF ADDISON...OR 13 MILES
SOUTHEAST OF MOULTON...MOVING NORTHEAST AT 10 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SPEAKE.
  DANVILLE.
  NEEL.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

24
Special weather statement, Jul 4, 12:04 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
104 PM CDT MON JUL 4 2005

ALZ001-041830-
LAUDERDALE-
104 PM CDT MON JUL 4 2005

...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY...

AT 1259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ROGERSVILLE...OR 18 MILES WEST OF
ATHENS...MOVING EAST AT 5 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WHITEHEAD.
  ANDERSON.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

24
Special weather statement, Jul 4, 12:12 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
112 PM CDT MON JUL 4 2005

ALZ004-041845-
LAWRENCE-
112 PM CDT MON JUL 4 2005

...SIGNIFICANT WEATHER ALERT FOR LAWRENCE COUNTY...

AT 109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF NORTH COURTLAND...OR 13 MILES
NORTH OF MOULTON...MOVING NORTHEAST AT 15 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WHEELER.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

24
Special weather statement, Jul 4, 12:17 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
117 PM CDT MON JUL 4 2005

ALZ007-041900-
MORGAN-
117 PM CDT MON JUL 4 2005

...SIGNIFICANT WEATHER ALERT FOR MORGAN COUNTY...

AT 114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF HARTSELLE...MOVING NORTHEAST AT
10 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DANVILLE.
  NEEL.
  FALKVILLE.
  LEESDALE.
  HARTSELLE.
  BASHAM.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

24

The radar

The Northeast Alabama radar (KHTX), 108 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lauderdale

When
July 4, 12:19 PM CST to 12:24 PM CST
Where
Lauderdale County, Anderson
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.917, -87.267

Nickel size hail was reported.

Hail, Madison

When
July 4, 1:30 PM CST to 1:35 PM CST
Where
Madison County, Huntsville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.733, -86.617

Quarter size hail was reported on Bailey Cove Road in South Huntsville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466809, 5466810.